Minnesota, 2025Tornado and Flash Flood in Minnesota, June 26, 2025
June 26, 2025 · NWS MPX · 2 events in 2 counties and zones
A large scale mid-to-upper-level trough was moving across the northern plains on the afternoon of June 26th. Immediately ahead of this progressing wave was a mesoscale convective vortex moving out of the Missouri River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large scale mid-to-upper-level trough was moving across the northern plains on the afternoon of June 26th. Immediately ahead of this progressing wave was a mesoscale convective vortex moving out of the Missouri River Valley. Ahead of this MCV was a warm front that supplied sufficient shear and low-level moisture across southern Minnesota into northern Iowa. A low topped supercell developed within a line of thunderstorms stretched along the I-35 corridor.
An EF-0 tornado developed just northwest of Twin Lakes and traveled over five miles and was approximately 75 yds wide. Maximum winds were estimated to be 80 mph, damaging two farm sheds before destroying farm outbuildings and overturning a trailer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 26, 9:08 AM CST, 2 hours 52 minutes earlier. Its key messages:
- Another round of rain today may be heavy at times, but the overall flooding threat is less than it was on Wednesday.
- A conditional threat for severe thunderstorms, including tornadoes, exists across far southern Minnesota this afternoon.
- Another round of strong to severe storms possible Saturday night into Sunday.
Area forecast discussion, Jun 26, 9:08 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1008 AM CDT Thu Jun 26 2025
.KEY MESSAGES...
- Another round of rain today may be heavy at times, but the
overall flooding threat is less than it was on Wednesday.
- A conditional threat for severe thunderstorms, including
tornadoes, exists across far southern Minnesota this
afternoon.
- Another round of strong to severe storms possible Saturday
night into Sunday.
&&
.UPDATE...
Issued at 1005 AM CDT Thu Jun 26 2025
Heavy showers and thunderstorms are expected to track across
southern/eastern MN and western and WI throughout today. A
Flood Watch has been issued until 06z Friday to account for
today's potential flood concerns. Some CAM members have hinted
at a northward shift of the highest QPF so additional counties
may need to be added to the watch later this afternoon.
&&
.DISCUSSION...
Issued at 238 AM CDT Thu Jun 26 2025
Another round of rain and thunderstorms will overspread much of
the region today in response to an upper wave that is currently
producing a convective complex over Nebraska. Most indications
are that some pockets of heavy rain are possible with this
activity as it moves into the forecast area, possibly near or
over an inch, but overall amounts should not be as high as they
were on Wednesday. Given that waters from yesterday's rains have
had all night to recede, most areas should be able to handle
today's rainfall aside from some ponding in the typical high-
water locations. There could be some amounts closer to 2
inches, especially across southern Minnesota, but these areas
generally missed out on the heavier rain earlier. Will therefore
not reissue a flood watch for today.
Another focus for today will be the potential for severe
thunderstorms as a surface low over Nebraska moves to near the
Iowa/Minnesota border this afternoon. The big question is how
far this low tracks, and how far north an attendant warm front
can lift, as the primary severe threat will be focused near and
just south of this boundary. Most global guidance keeps the
front just south of the MN/IA border, which would keep the
general severe threat across Iowa and out of our forecast area.
However there are several higher-resolution models that bring
the front further north into southern Minnesota, with the RAP
bringing it as far north as Mankato/Faribault. How far north
this front makes it will be a critical factor in any severe
threat this afternoon, as rapid destabilization, very low LCL
heights and enhanced helicity near the front could result in a
few supercells capable of tornadoes and strong winds. Right now,
the further south solutions of the global models appear more
likely, thus the SPC slight risk focused across Iowa. It bears
watching though, since a slight northward deviation that other
models are suggesting could bring tornadic weather into
southern Minnesota this afternoon.
Friday will be a day to enjoy with dry and very pleasant
conditions. Highs will be in the 70s across the area with
dewpoints only in the lower 60s. Heat and humidity will then
rapidly return to the region on Saturday as dewpoints climb into
the lower 70s and temperatures rise well into the 80s to near
90s. This will lead to a very unstable airmass, and potentially
set the stage for one or more storm complexes to track across
the area late Saturday into Sunday. Severe storms are certainly
possible with this activity given the instability, but timing of
these storms will be a big factor including any stabilizing
effects that may occur from lingering rain and clouds from
previous storms. Therefore this weekend's severe weather chances
are low confidence, but it certainly bears watching.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 619 AM CDT Thu Jun 26 2025
IFR ceilings to prevail throughout this duration with rain
resuming late morning through late afternoon. Southern MN into
western WI has a chance at a few TSRA so have included as such
via PROB30 mention. Otherwise, steady showers will be the rule
with visibility into the MVFR range, potentially IFR should
heavier showers move over any given terminal. Winds will remain
under 10kts (outside of TSRA) from the NE to N.
KMSP...IFR conditions expected through midday, with decent
potential of ceilings rising back to bare MVFR level for the
afternoon push before dropping back down tonight into Friday
morning. Best timing of TSRA at this point looks to be in the
16z-22z timeframe. Confidence not entirely great, especially due
to multiple varying CAM solutions, but cannot rule out the TSRA
possibility so have included the PROB30 mention.
/OUTLOOK FOR KMSP/
SAT...Mainly VFR. Chc P.M. TSRA/MVFR. Wind S 8-12 kts.
SUN...MVFR/RA likely, chc TSRA/IFR. Wind SW 5-10 kts.
MON...VFR. Wind NW 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through late tonight for Blue Earth-Faribault-
Freeborn-Martin-Steele-Waseca.
WI...None.
&&
UPDATE...Dunleavy
DISCUSSION...DPH
AVIATION...JPCHazardous weather outlook, Jun 26, 2:14 AM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
314 AM CDT Thu Jun 26 2025
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
270815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
314 AM CDT Thu Jun 26 2025
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Rain and thunderstorms are expected today, a few of which may
produce heavy rainfall. Some storms may be severe across far
southern Minnesota with damaging winds and a few tornadoes
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional storms are possible Saturday night into Sunday, some
of which may be strong to severe.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed today and over the
weekend.
In the hours before
Local storm report, Jun 26, 7:05 AM CST, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
805 AM CDT Thu Jun 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Rain Upsala 45.81N 94.57W
06/25/2025 M1.40 Inch Morrison MN Trained Spotter
Delayed LSR - Storm Total rainfall.
&&
RMDFlash Flood, Rice
- When
- June 26, 12:00 PM CST to 2:30 PM CST
- Where
- Rice County, 0.83 mi NNW of Faribault to 0.87 mi NNW of Faribault
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.312, -93.274
Street flooding in the 1500 block of 2nd Ave NW reported by county dispatch.
Tornado, Freeborn
- When
- June 26, 12:15 PM CST to 12:25 PM CST
- Where
- Freeborn County, 0.31 mi NW of Twin Lakes to 2.35 mi SSE of Albert Lea
- Rating
- EF0
- Path length
- 5.16 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 43.574, -93.434
A storm chaser took video of a tornado near its beginning, just northwest of Twin Lakes. It moved across two farms, tree groves, and fields. At the farms, two sheds were damaged from falling trees. The tornado entered the southeast edge of Albert Lea, taking down more trees and destroying a chicken coop. A trailer was knocked over before the tornado dissipated. Drone video of the damage in the southeast side of Albert Lea was reviewed. The maximum wind speed was estimated at 80 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, June 26 to 28, 2025$430,000 · 1 event
- Damaging Winds in North Carolina, June 26, 2025$197,000 · 70 kt wind · 4 events
- Wildfire in Colorado, June 26 to 29, 2025$216,000 · 1 event
- Flash Flooding and Damaging Winds in Texas, June 26, 2025$140,000 · 70 kt wind · 5 events
- Damaging Winds in Ohio, June 26, 2025$125,000 · 61 kt wind · 2 events
- Flash Flooding and Debris Flow in New Mexico, June 26 to 28, 2025$100,000 · 54 kt wind · 4 events
- Damaging Winds in Kansas, June 26, 202552 kt wind · 49 events
- Damaging Winds in Missouri, June 26, 202557 kt wind · 44 events
- Flash Flood and Damaging Winds in Pennsylvania, June 26, 2025$44,000 · 52 kt wind · 12 events
- Damaging Winds in Virginia, June 26, 2025$43,000 · 60 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 26, 2025$22,000 · 50 kt wind · 15 events
- Damaging Winds in Maryland, June 26, 2025$23,000 · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277917, 1264844.